Hail, Madison
- When
- April 15, 11:00 AM CST to 11:05 AM CST
- Where
- Madison County, 1.47 mi WNW of East Alton to Wood River
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -90.104
A frontal boundary moved through the region triggering showers and thunderstorms. A few of the storms produced severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A frontal boundary moved through the region triggering showers and thunderstorms. A few of the storms produced severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 15, 2:57 AM CST, 8 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 357 AM CDT MON APR 15 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 351 AM CDT MON APR 15 2013 (TODAY AND TONIGHT) THE PRECIPITATION TRENDS TODAY ARE QUITE UNCERTAIN OWING TO THE LACK OF IDENTIFIABLE LARGE SCALE FORCING AND GENERALLY WEAKLY RISING HEIGHTS ALOFT. THE SHORT WAVE WHICH HELPED GENERATE A SOLID NARROW LINE OF CONVECTION ACROSS CENTRAL AND NE MO YESTERDAY EVENING HAS PASSED TO THE NORTHEAST. AFTER IT BEGAN EXITING...THE ORGANIZATION AND COVERAGE OF PRECIPITATION AHEAD OF THE COLD FRONT DRAMATICALLY WANED. BEST I CAN TELL THE CURRENT WEST-EAST BAND OF MID-LEVEL BASED SHOWERS AND THUNDERSTORMS FROM CENTRAL KS INTO CENTRAL MO IS ASSOCIATED WITH AN AREA OF MID-LEVEL THETAE ADVECTION AND A WEAK IMPULSE WITHIN THE WSW FLOW ALOFT. THIS ACTIVITY IS OCCURING IN THE WAKE OF THE COLD FRONT AND INDICATIONS ARE THAT IT SHOULD SPREAD TO THE EAST NORTHEAST IN SOME FORM THIS MORNING. ADDITIONAL LOW-MID LEVEL WAA AND GETS REFOCUSED IN THIS SAME GENERAL CORRIDOR TO THE NORTH OF THE FRONT FROM CENTRAL MO INTO WEST CENTRAL IL THIS AFTERNOON. THE FRONT IS NOW FORECAST TO HAVE LESS SOUTHWARD PENETRATION TODAY AND THIS EVENING...MUCH AS ANTICIPATED LAST NIGHT OWING TO THE LACK OF RISING PRESSURE BEHIND IT AND THE NEARLY PARALLEL FLOW ALOFT. MODEL CONSENSUS IS THE FRONT SHOULD LIE NEAR A LINE FROM NE IL TO THE STL VICINITY INTO SW MO AT 00Z. SCATTERED THUNDERSTORMS COULD DEVELOP ALONG THE FRONT DURING THE LATER AFTERNOON INTO THE EVENING AS THE AIR MASS GETS FAIRLY UNSTABLE AND THERE IS A NARROW REGION OF REDUCED CIN. DEEP LAYER SHEAR AND INSTABILITY ARE SUFFICIENT THAT SOME OF THE STORMS COULD BE SEVERE. OF GREATER CONCERN TONIGHT IS THE POTENTIAL FOR ELEVATED THUNDERSTORMS DEVELOPING THIS EVENING TO THE NORTH OF THE FRONT. A 30+ SWLY LLJ IS FORECAST TO PROVIDE IMPRESSIVE LOW LEVEL CONVERGENCE/LIFT AND GIVEN THE DEEP LAYER SHEAR...I WOULD EXPECT SOME ORGANIZED CLUSTERS OF THUNDERSTORMS IN A WSW-ENE ZONE FROM CENTRAL INTO EAST CENTRAL MO AND SOUTH CENTRAL IL WITH LARGE HAIL POTENTIAL. GLASS .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 351 AM CDT MON APR 15 2013 THE ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE FIRST PART OF THIS PERIOD. THE FRONT WILL SINK INTO SOUTHERN MO AND SRN IL LATE MONDAY NIGHT. ONCE AGAIN ANY THUNDERSTORM THREAT ON TUESDAY AND TUESDAY NIGHT WILL BE LARGELY TIED TO FRONTAL CONVERGENCE DURING THE AFTERNOON AND EVENING AND LIFT/WAA/CONVERGENCE IN THE COOL SECTOR ASSOCIATED WITH A SWLY LLJ. THE WARM SECTOR ACROSS FAR SOUTHERN MO AND IL WILL BECOME VERY UNSTABLE TUES AFTERNOON AND SIGNIFICANT ELEVATED INSTABILITY IS FORECAST WELL NORTH INTO THE COOL AIR LATE TUES AFTERNOON INTO TUESDAY NIGHT WITH MUCAPES EXCEEDING 1500 J/KG. I THINK ANOTHER EPISODE OF ELEVATED THUNDERSTORMS WILL OCCUR ON TUESDAY NIGHT AS THE SWLY LLJ PROVIDES GOOD LIFT/CONVERGENCE ALONG AND NORTH OF THE I-70 CORRIDOR DURING THE EVENING WITH THIS ZONE SHIFTING NORTHWARD SOME OVERNIGHT. ONCE AGAIN THE MUCAPE VALUES ARE IMPRESSIVE AND SHEAR IS STOUT SUGGESTING POTENTIAL FOR ELEVATED HAILERS. WED/WED NIGHT HAVE THE POTENTIAL TO BE A VERY ACTIVE SEVERE WEATHER PERIOD WITH NUMEROUS SEVERE THUNDERSTORMS AND OUTBREAK POTENTIAL. THE STALLED FRONT WHICH WAS ACROSS SOUTHERN MO AND IL ON TUESDAY WILL LIFT NORTHWARD DURING THE DAY ON WEDNESDAY IN RESPONSE TO CYCLOGENESIS ACROSS THE PLAINS AND THE NEWD ADVANCING SURFACE LOW. THERE ARE DIFFERENCES WITH RESPECT TO HOW FAR NORTH THE FRONT WILL LIFT AND HOW QUICKLY THE PLAINS LOW AND ATTENDANT COLD FRONT WILL MOVE EASTWARD ON WED AFTERNOON AND NIGHT. THE GFS IS THE SLOWEST AND ECMWF THE FASTEST WITH THE NAM/SREF SOLUTION FOLLOWED AT THIS TIME. TO THE NORTH OF THE FRONT THERE MAY BE ONGOING ELEVATED THUNDERSTORMS IN THE MORNING. AS THE FRONT LIFTS NORTHWARD...A MOIST WARM SECTOR WILL ADVANCE NORTHWARD BENEATH STEEP MID LEVEL LAPSE RATES...RESULTING IN VERY UNSTABLE CONDITIONS TO THE SOUTH OF THE FRONT WITH SBCAPES AOA 2000 J/KG. THE WARM FRONT ITSELF COULD BE THE FOCUS FOR THUNDERSTORMS AT JUST ABOUT ANYTIME WHILE THERE IS SOME UNCERTAINTY IN THE AMOUNT OF CAPPING WITHIN THE VERY UNSTABLE WARM SECTOR DURING THE DAYTIME. DEEP LAYER SHEAR AND INSTABILITY WOULD FAVOR DISCRETE SUPERCELLS THROUGHOUT THE DAY AND EVENING ON WEDNESDAY WITH UPSCALE ORGANIZATION INTO A LINE OR BROKEN LINES WED NIGHT AHEAD OF THE ADVANCING COLD FRONT. THE FRONT SHOULD EVENTUALLY EXIT TO THE EAST OF THE CWA BY LATE THURSDAY WITH MUCH COOLER AIR LATE WEEK INTO THE FIRST PART OF THE WEEKEND. GLASS && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1159 PM CDT SUN APR 14 2013 LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL MOVE THROUGH METRO AREA TAF SITES OVER THE NEXT FEW HOURS. SOME WIDELY SCT SHRA HAVE ALSO DVLPD BEHIND THE LINE AND COULD BRING LIGHT PCPN TO ALL OF THE TERMINALS LATER TONIGHT. WINDS WILL BECOME WSWLY THEN LGT/VAR WITH THE PASSAGE OF A COLD FRONT. THE FRONT THEN STALLS TO THE SOUTH OF THE TERMINALS AND WILL SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT OVER THE NEXT FEW DAYS. SHRA/TSRA COULD OCCUR AT ANY TIME DURING THE AFTN AND EVENING HOURS THEREFORE I HAVE LOW CONFIDENCE IN THE TIMING OF PCPN LATE IN THE TAF PD. SPECIFICS FOR KSTL...A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL MOVE THROUGH KSTL OVER THE NEXT FEW HOURS. SOME WIDELY SCT SHRA HAVE ALSO DVLPD BEHIND THE LINE AND COULD BRING LIGHT PCPN TO THE TERMINAL EVEN AFTER THE MAIN LINE HAS MOVED THROUGH. A COLD FRONT WILL MOVE THROUGH OVERNIGHT WITH WINDS BECOMING WSWLY THEN LGT/VAR AFTER FROPA. THE FRONT THEN STALLS SOUTH OF KSTL AND WILL SERVE AS A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT OVER THE NEXT FEW DAYS. SHRA/TSRA COULD OCCUR AT ANY TIME DURING THE AFTN AND EVENING HOURS THEREFORE I HAVE LOW CONFIDENCE IN THE TIMING OF PCPN LATE IN THE TAF PD. KANOFSKY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 555 AM CDT MON APR 15 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-161100- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 555 AM CDT MON APR 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY. THUNDERSTORMS WILL BECOME LIKELY TONIGHT ACROSS THE SOUTHERN HALF OF MISSOURI AND ILLINOIS. SOME OF THESE STORMS COULD BE SEVERE... WITH LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE LIKELY ACROSS PARTS OF THE AREA AGAIN ON TUESDAY AND TUESDAY NIGHT. SOME OF THE STORMS ACROSS THE NORTHERN HALF OF MISSOURI INTO CENTRAL ILLINOIS COULD BE SEVERE LATE TUESDAY AFTERNOON AND TUESDAY NIGHT WITH LARGE HAIL THE PRIMARY THREAT. THUNDERSTORMS REMAIN LIKELY FROM WEDNESDAY THROUGH THURSDAY. ON WEDNESDAY AFTERNOON AND ESPECIALLY WEDNESDAY NIGHT THERE IS POTENTIAL FOR SIGNIFICANT SEVERE WEATHER...AND POSSIBLY A SEVERE WEATHER OUTBREAK WITH NUMEROUS SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE SEVERE WEATHER THREAT COULD PERSIST ON THURSDAY ACROSS SOUTHEASTERN MISSOURI AND SOUTHERN ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND TONIGHT. GLASS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1136 AM CDT MON APR 15 2013 ILZ098-099-MOZ061-151715- CALHOUN IL-JERSEY IL-ST. CHARLES MO- 1136 AM CDT MON APR 15 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. CHARLES... CALHOUN AND JERSEY COUNTIES UNTIL 1215 PM CDT... AT 1131 AM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR WENTZVILLE...MOVING NORTHEAST AT 50 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... O'FALLON... ST. PAUL... JERSEYVILLE... ORCHARD FARMS... GRAFTON... PORTAGE DES SIOUX... ELSAH... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HEAVY RAIN MAY CAUSE PONDING ON SOME ROADWAYS AND LOW LYING AREAS. PHILLIPSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1140 AM CDT MON APR 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM HAIL MARYLAND HEIGHTS 38.72N 90.48W
04/15/2013 E0.25 INCH ST. LOUIS MO TRAINED SPOTTER
NEAR INTERSECTION OF EARTH CITY EXPRESSWAY AND I-70.
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1142 AM CDT MON APR 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL BRIDGETON 38.77N 90.43W
04/15/2013 E0.25 INCH ST. LOUIS MO TRAINED SPOTTER
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1148 AM CDT MON APR 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM HAIL HAZELWOOD 38.78N 90.36W
04/15/2013 E0.25 INCH ST. LOUIS MO TRAINED SPOTTER
PEA AND SLIGHTLY BIGGER.
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1149 AM CDT MON APR 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM HAIL FLORISSANT 38.80N 90.32W
04/15/2013 E0.25 INCH ST. LOUIS MO TRAINED SPOTTER
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 AM CDT MON APR 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL FLORISSANT 38.80N 90.32W
04/15/2013 E0.25 INCH ST. LOUIS MO TRAINED SPOTTER
&&
TRUETTThe St Louis radar (KLSX), 54 km away, was scanning. The volume nearest the first event began at 16:59 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444896, 444899.